Cosmological singularities in Bakry-Émery spacetimes

Gregory J Galloway, Eric Woolgar

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

We consider spacetimes consisting of a manifold with Lorentzian metric and a weight function or scalar field. These spacetimes admit a Bakry-Émery-Ricci tensor which is a natural generalization of the Ricci tensor. We impose an energy condition on the Bakry-Émery-Ricci tensor and obtain singularity theorems of a cosmological type, both for zero and for positive cosmological constant. That is, we find conditions under which every timelike geodesic is incomplete. These conditions are given by "open" inequalities, so we examine the borderline (equality) cases and show that certain singularities are avoided in these cases only if the geometry is rigid; i.e., if it splits as a Lorentzian product or, for a positive cosmological constant, a warped product, and the weight function is constant along the time direction. Then the product case is future timelike geodesically complete while, in the warped product case, worldlines of certain conformally static observers are complete. Our results answer a question posed by J Case. We then apply our results to the cosmology of scalar-tensor gravitation theories. We focus on the Brans-Dicke family of theories in 4 spacetime dimensions, where we obtain "Jordan frame" singularity theorems for big bang singularities.

Original languageEnglish (US)
Pages (from-to)359-369
Number of pages11
JournalJournal of Geometry and Physics
Volume86
DOIs
StatePublished - Dec 1 2014

Fingerprint

Ricci Tensor
Space-time
tensors
Singularity
Warped Product
Cosmological Constant
products
Weight Function
theorems
gravitation theory
scalars
Jordan
Gravitation
Function Fields
Cosmology
Theorem
Scalar Field
cosmology
Geodesic
Observer

Keywords

  • Bakry-Émery
  • Brans-Dicke theory
  • Cosmological singularity
  • Lorentzian
  • Scalar-tensor theory
  • Singularity theorem

ASJC Scopus subject areas

  • Mathematical Physics
  • Physics and Astronomy(all)
  • Geometry and Topology

Cite this

Cosmological singularities in Bakry-Émery spacetimes. / Galloway, Gregory J; Woolgar, Eric.

In: Journal of Geometry and Physics, Vol. 86, 01.12.2014, p. 359-369.

Research output: Contribution to journalArticle

@article{0b8fd7c1da4a4c1b906763a5f75e7c1c,
title = "Cosmological singularities in Bakry-{\'E}mery spacetimes",
abstract = "We consider spacetimes consisting of a manifold with Lorentzian metric and a weight function or scalar field. These spacetimes admit a Bakry-{\'E}mery-Ricci tensor which is a natural generalization of the Ricci tensor. We impose an energy condition on the Bakry-{\'E}mery-Ricci tensor and obtain singularity theorems of a cosmological type, both for zero and for positive cosmological constant. That is, we find conditions under which every timelike geodesic is incomplete. These conditions are given by {"}open{"} inequalities, so we examine the borderline (equality) cases and show that certain singularities are avoided in these cases only if the geometry is rigid; i.e., if it splits as a Lorentzian product or, for a positive cosmological constant, a warped product, and the weight function is constant along the time direction. Then the product case is future timelike geodesically complete while, in the warped product case, worldlines of certain conformally static observers are complete. Our results answer a question posed by J Case. We then apply our results to the cosmology of scalar-tensor gravitation theories. We focus on the Brans-Dicke family of theories in 4 spacetime dimensions, where we obtain {"}Jordan frame{"} singularity theorems for big bang singularities.",
keywords = "Bakry-{\'E}mery, Brans-Dicke theory, Cosmological singularity, Lorentzian, Scalar-tensor theory, Singularity theorem",
author = "Galloway, {Gregory J} and Eric Woolgar",
year = "2014",
month = "12",
day = "1",
doi = "10.1016/j.geomphys.2014.08.016",
language = "English (US)",
volume = "86",
pages = "359--369",
journal = "Journal of Geometry and Physics",
issn = "0393-0440",
publisher = "Elsevier",

}

TY - JOUR

T1 - Cosmological singularities in Bakry-Émery spacetimes

AU - Galloway, Gregory J

AU - Woolgar, Eric

PY - 2014/12/1

Y1 - 2014/12/1

N2 - We consider spacetimes consisting of a manifold with Lorentzian metric and a weight function or scalar field. These spacetimes admit a Bakry-Émery-Ricci tensor which is a natural generalization of the Ricci tensor. We impose an energy condition on the Bakry-Émery-Ricci tensor and obtain singularity theorems of a cosmological type, both for zero and for positive cosmological constant. That is, we find conditions under which every timelike geodesic is incomplete. These conditions are given by "open" inequalities, so we examine the borderline (equality) cases and show that certain singularities are avoided in these cases only if the geometry is rigid; i.e., if it splits as a Lorentzian product or, for a positive cosmological constant, a warped product, and the weight function is constant along the time direction. Then the product case is future timelike geodesically complete while, in the warped product case, worldlines of certain conformally static observers are complete. Our results answer a question posed by J Case. We then apply our results to the cosmology of scalar-tensor gravitation theories. We focus on the Brans-Dicke family of theories in 4 spacetime dimensions, where we obtain "Jordan frame" singularity theorems for big bang singularities.

AB - We consider spacetimes consisting of a manifold with Lorentzian metric and a weight function or scalar field. These spacetimes admit a Bakry-Émery-Ricci tensor which is a natural generalization of the Ricci tensor. We impose an energy condition on the Bakry-Émery-Ricci tensor and obtain singularity theorems of a cosmological type, both for zero and for positive cosmological constant. That is, we find conditions under which every timelike geodesic is incomplete. These conditions are given by "open" inequalities, so we examine the borderline (equality) cases and show that certain singularities are avoided in these cases only if the geometry is rigid; i.e., if it splits as a Lorentzian product or, for a positive cosmological constant, a warped product, and the weight function is constant along the time direction. Then the product case is future timelike geodesically complete while, in the warped product case, worldlines of certain conformally static observers are complete. Our results answer a question posed by J Case. We then apply our results to the cosmology of scalar-tensor gravitation theories. We focus on the Brans-Dicke family of theories in 4 spacetime dimensions, where we obtain "Jordan frame" singularity theorems for big bang singularities.

KW - Bakry-Émery

KW - Brans-Dicke theory

KW - Cosmological singularity

KW - Lorentzian

KW - Scalar-tensor theory

KW - Singularity theorem

UR - http://www.scopus.com/inward/record.url?scp=84908010348&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84908010348&partnerID=8YFLogxK

U2 - 10.1016/j.geomphys.2014.08.016

DO - 10.1016/j.geomphys.2014.08.016

M3 - Article

VL - 86

SP - 359

EP - 369

JO - Journal of Geometry and Physics

JF - Journal of Geometry and Physics

SN - 0393-0440

ER -